Message Boards » General Diet and Weight Loss Help

TOPIC: Prednisone and weight gain....

 
Ic_disabled_photos
Topic has been inactive for 30 days or more and images have been disabled.
Display All Images
April 19, 2011 1:46 PM
Hi, my doctor (after seeing him with my daughters visit) put me on prednisone again for Asthma. Allergy season is rough for me. Anyway I was just on it but only for a week. My question is this time it is 2 weeks and more tablets per day for the first week, am I going to gain weight from this? Does anyone know? I am seriously tempted not to take it if it is going to cause a gain, I can just try to ride the allergy season out.
April 19, 2011 1:48 PM
It might cause a gain in water weight. I'm on it right now for my back and that is one of the possible side effects. I've lost weight this week though so that side effect doesn't pertain to everyone.
  3487639
April 19, 2011 1:52 PM
I never noticed any gain when I was on it for short term use like that.

The only side effect I got was flushed cheeks and "mood swings," but my mood only went to complete euphoria. smile It was amazing... talk about a happy pill! But I've known people who had bad moods from it too.
April 19, 2011 1:52 PM
Water weight will go away? I am actually stressing over this. I have worked so hard and am starting to see results. I do not want to go backward.
April 19, 2011 1:53 PM
Hey, Soss ~
Sorry about the allergies. frown I have year round allergies, but not asthma, so when I was on prenisone it was for something else. (The heartbreak of Eczema sick embarassed )

I didn't gain weight, but the issue w/ the prednisone is that if you eat anything high in sodium, you will retain even more water than usual. I took the prednisone for 2 weeks, during which I tried to not eat a lot of processed foods and/or restaurant food. Obviously neither will kill you, but might make water retention worse, which you might see on the scale - but it will be likely be exactly that - water retention and not necessarily fat, etc.

The doctor warned me about the super productive high, as well as the potential crippling, aggro low. Luckily I had the former, but if you experience the latter, you should call your dr right away. (Mine said, 'Call me right away and yell at me!!")

Good luck - ! Sorry about the allergies. My eyes are tearing constantly when I'm out running outside and people think I'm crying b/c I'm upset laugh .

flowerforyou (<== pollen free flower)

- - - -
ETA: Water weight for me seems to be temporary - like that temporary 4# from Thanksgiving due to sodium content of food, etc. Might be a good question for your doctor...
Edited by UpToAnyCool On April 19, 2011 1:55 PM
April 19, 2011 1:54 PM
Yep...water weight goes away after a day or so. But you might not even retain water weight on it...everyone is different. It's no different than water weight during TOM for women. You might be up 5 lbs one day and it will be gone the next day. Just drink plenty of fluids.
  3487639
April 19, 2011 1:54 PM
Yes you may, part of the weight gain with steroids is water weight, which will come off automatically but the other part that you can control is an increased appetite, if youre like me you get a gnawing painful hunger...keep lots of low calorie meals and snacks in and up your exercise a little to allow for it.

Don't avoid the tablets, theyre needed and a short course now might well prevent a longer stronger course in a few weeks time
April 19, 2011 1:55 PM
I have been on prednisone for Crohns Disease for over a year now, on and off, however I put on 20 some llbs. but gradually over a year. It is water weight but very upsetting. Ever since being put on it I am having a heck of a time getting this water weight off. It just seems to be going up and up. I don't know if it will do this to you, but be careful!!! I look at it like this it is keeping my Crohns under control, I just have to watch everything I eat and drink because it makes me very hungry and thirsty all of the time. Good Luck!!! Keep me posted...Danyelle
  5651351
April 19, 2011 1:56 PM
I took my last dose of it today for wrist -- tendonitiis. I was on it for 6 days. I actually lost from last week.
  1976234
April 19, 2011 1:58 PM
My little boy has asthma and usually has to get steroids a couple of times a year. My doctor warns me to be prepared for a hungry boy as it can increase the appetite so thats one to watch aswell as water weight.
April 19, 2011 2:18 PM
Prednisone is also a bit of an appetite stimulant. It can REALLY boost your hunger. Typically the burst dosings don't do too much of that, but it can happen. Use the strategies you've learned to keep your eating in check and you should be fine. Watching sodium intake during these 2 weeks will also be important. Just more vigilant than usual.
  4549288
April 19, 2011 2:26 PM
Wow so I will stay far away from sodium and potentially consider putting a pad lock on my fridge and cabinents! lol. Jeepers I hope I do not get this massive appetite! Yikes! noway
April 19, 2011 2:42 PM
I was recently on Prednisone for a week for Asthma as well. I didn't notice any increase in weight or water retention; I think I was even able to lose weight. Just keep eating healthy, exercise as much as your Asthma allows you, and drink a lot of water :)

ps - I was always on and off Prednisone while I was going through puberty, and my weight gain was ridiculous!! I was concerned about gaining weight again this last time around, but I was fine. If you're really concerned, ask your doctor if there's anything you can do to avoid gaining weight while you're taking it.
April 19, 2011 2:45 PM
You'll see water weight gain - just make sure you keep on your water. It takes around a week to lose it all, but it comes off quickly.
  135751
April 20, 2011 6:13 AM
Thank you everyone for the info, it is all good to know! I guess I will just take it and worry about the water when I am done.
April 20, 2011 6:50 AM
Yes, definitely take it! You were prescribed it for a reason and asthma attacks can be fatal, so it's not worth it. The other thing about prednisone besides water gain and appetite stimulation is it specifically increases carb cravings, I would actually try to low carb it during the prednisone time if you're concerned. But prednisone as a bona fide weight gain agent is something that happens with long term use, mostly.

Here's a nice little article about it:

http://www.ucsfhealth.org/education/ild_nutrition_manual/prednisone_and_weight_gain/

P.S. Dandelion root tea is a great diuretic
June 10, 2011 1:39 PM
I take it for UC and I hate it althought it keeps it under control. I have been on and off of it for maybe 2 years now. Everytime I am on it I gain a lot of weight. Symptoms I experience: I am starving all the time!; The fat is going to places where it has never been in my body (face, stomach...); Can't sleep the whole night because I am sweating profusely; thirst.
I gained back whatever weight I lost in no time. What I am trying to do now is munch on baby carrots and see if that helps, but when time comes to eat is like I never get full. Lets keep the exercise going while we are on it to offset the lows. I can't wait to get off of it!
July 27, 2011 5:14 PM
Im off it five days and starting to try losr it again. I was 5'10.5 and 130lbs until I started taking prednisone 2.5years ago.I`m now 5'9.5 and 182lbs but that's long term usage and we're talking 60mg average. For short term usage it should be fine and once you get off it you can undo tge damage. I was off it 3 weeks last time and lost 16lbs with little effort.Youre health comes first and if you need it,you need it you cant bethis kind of damage.at yourself up over it. Thing is you crave food like crazy but you need to eat with it. prednisone really should be a last resort though in long term scenarios as the side effects are horrendous. Ulcers, diabetes, bone loss, depression the list is endless. I have angioedma and must take it when I need to and there are a lot of us on it longterm and nobody longterm loses weight on this drug but please dont worry it takes a while for it to do this kind of damage. good luck everyone.

Reply

Message Boards » General Diet and Weight Loss Help

Posts by members, moderators and admins should not be considered medical advice and no guarantee is made against accuracy.